Saliva and dry mouth

Posted by Maureen, Alumna Mentor @alpaca, Dec 5, 2017

Many of us have this problem. Three years after RT and lots of talks by oncologists at our meetings and I’m still learning new details about this side effect. Some people have no saliva for life because their glands have been wrecked by the treatment, some recover some function as late as 2 years after (is that right?). Most people though have to manage a more or less dry mouth with constant to frequent sips of water or gels and sprays.
Even worse is what lack of saliva does to your teeth. I’ve learnt that normal saliva is continually building up the teeth and that without it we are in danger of rampant dental decay without extra fluoride treatment or heroic effects to keep out mouth acid neutral.
How do other manage this problem? What tips do you have?

@norpel1313

My husband is 15 years out from tonsil cancer with radiation. He is unable to eat anything and uses a feeding time, he had all his teeth removed and gets really thick dry mucus buildup in his mouth. Takes a sip of jack Daniels and it loosens this mucus so he can cough it out. The Jack is the only thing that will cut through the mucus.

Jump to this post

Praying for your family. Miracles happen. I am one of them. Hang in.

REPLY

Before my treatments started during the education that my awesome Radiation Oncologist giving me he told me up front. “Steve we will be destroying your right Salivary Gland because with your Radiation Treatments in that area there is no way to avoid doing so.”

They had determined that due to the location of the tumor of my tongue I was not a candidate for surgery.

He did tell me that my Salivary Gland onnthe left would be minimally functioning.

So now I use biotine spray several times a day along with Supraglotic swallowing technique with water several times a day to avoid aspiration.

I gladly take the trade off for life.

REPLY

I have found that my general state of hydration makes a big difference in the dryness in my mouth. I had 1 parotid salivary gland removed and radiation primarily to ear but of course mouth was affected. It is harder to stay hydrated in winter, but drinking lots of water, and using an ultrasonic nebulizer at night in your bedroom will help fight the dryness and it helps with a more comfortable mouth.

REPLY

Not sure I am in the right discussion, but as of a few months ago, my mouth has continuously seemed way too dry! Then after the process began, it seems like it goes both ways! I seem to produce too much saliva now and the taste is somewhat funny. That said I have researched a bit and found that certain medications can dryness, but does not mention creating too much salvia! I know I take take a couple of them and told my Dr. He dismissed it because of the meds. The overactive gland(?) produces more saliva 80% of the time, while 20% of the time it is the dryness. Nothing hurts but it is obviously annoying. Also, NONE of the meds are new to my system. I had been taking them way before this started!! So no changes in that category. I am in good health etc. and no operations or serious conditions in the past. Very weird. Any thoughts?? Thanks

REPLY

Sorry to hear your outcome. I have never had cancer or treatment of serious sort. Just take my medications. But something is off with my salivary
glands! Probably in the wrong forum! Thanks and God Bless.

REPLY
@wgatap21

Sorry to hear your outcome. I have never had cancer or treatment of serious sort. Just take my medications. But something is off with my salivary
glands! Probably in the wrong forum! Thanks and God Bless.

Jump to this post

@wgatap21 how is your saliva production now?

REPLY
@wgatap21

Not sure I am in the right discussion, but as of a few months ago, my mouth has continuously seemed way too dry! Then after the process began, it seems like it goes both ways! I seem to produce too much saliva now and the taste is somewhat funny. That said I have researched a bit and found that certain medications can dryness, but does not mention creating too much salvia! I know I take take a couple of them and told my Dr. He dismissed it because of the meds. The overactive gland(?) produces more saliva 80% of the time, while 20% of the time it is the dryness. Nothing hurts but it is obviously annoying. Also, NONE of the meds are new to my system. I had been taking them way before this started!! So no changes in that category. I am in good health etc. and no operations or serious conditions in the past. Very weird. Any thoughts?? Thanks

Jump to this post

@wgatap21
Hello,
There are medications that can make you hyper salivate, the seizure medication Klonopin is one of them although we can also make your mouth dry as well. My experience with Klonopin Was when I first started taking it it made my mouth dry but as the doctor is increased my dose to nearly the max dose I started to salivate more. After approximately 40 years I don’t remember if it had an unusual taste or not. If I remember correctly I believe it was worse at night.
Drinking lots of water can help reduce excess saliva production as can good oral hygiene.
My dad took Elavil to reduce his saliva production.
Good luck,
Jake

REPLY
@colleenyoung

@wgatap21 how is your saliva production now?

Jump to this post

Well, given what the world, and here in NYC metro area, has been going through, I really have not thought about it much and it seems like an off and on situation. My Physician at NYU had never experienced what I explained, wanted me to see my Dentist. I got teeth cleaned…he checked everything out and said he honestly had never experienced it either! It started about 5 months ago, and there was no change in the meds I was taking. Very dry mouth. Got Biotene lozenges and helped but not long. I still take a few. But the mystery seemed to be this overproduction(not huge), but noticeable to me! They both concluded while it's annoying, they couldn't see anything serious! I wish there was a saliva gland doctor that I wouldn't mind seeing when this isolation period and this disastrous situation is
over. The World will certainly come out of this a changed place…good or bad, we'll see(I say good!:). Thx for checking in. If any thoughts arise, or some oral, gland specialist appears, maybe I can get an answer! Stay safe

REPLY
@jakedduck1

@wgatap21
Hello,
There are medications that can make you hyper salivate, the seizure medication Klonopin is one of them although we can also make your mouth dry as well. My experience with Klonopin Was when I first started taking it it made my mouth dry but as the doctor is increased my dose to nearly the max dose I started to salivate more. After approximately 40 years I don’t remember if it had an unusual taste or not. If I remember correctly I believe it was worse at night.
Drinking lots of water can help reduce excess saliva production as can good oral hygiene.
My dad took Elavil to reduce his saliva production.
Good luck,
Jake

Jump to this post

Thank you. I'll look it up. Did he ever find out why he had the excess saliva production? You see, this all started and I had been on certain meds for quite a while without this occurring. Stay safe(at home!)

REPLY
@jakedduck1

@wgatap21
Hello,
There are medications that can make you hyper salivate, the seizure medication Klonopin is one of them although we can also make your mouth dry as well. My experience with Klonopin Was when I first started taking it it made my mouth dry but as the doctor is increased my dose to nearly the max dose I started to salivate more. After approximately 40 years I don’t remember if it had an unusual taste or not. If I remember correctly I believe it was worse at night.
Drinking lots of water can help reduce excess saliva production as can good oral hygiene.
My dad took Elavil to reduce his saliva production.
Good luck,
Jake

Jump to this post

Also, I just read your brief bio, but God bless you and I'm happy to see all has worked and you're enjoying yourself!!! May The Lord kep on shining on you! Have a good day. Joe

REPLY
Please login or register to post a reply.